Alert archive / Utah / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 82, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 1, 2022, 6:41 AM MDT for Carbon County, Utah. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2022, 6:41 AM MDT (12:41 UTC)
- Expired
- Oct 1, 2022, 7:15 AM MDT
- In force
- 34 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Carbon County, UT
The radar
The Grand Junction radar (KGJX), 171 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 0.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078
WUUS55 KSLC 011241
SVRSLC
UTC007-011315-
/O.NEW.KSLC.SV.W.0082.221001T1241Z-221001T1315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
641 AM MDT Sat Oct 1 2022
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Southeastern Carbon County in central Utah...
* Until 715 AM MDT
* At 640 AM MDT, a severe thunderstorm was located near Sunnyside,
or 26 miles east of Price, moving east at 40 mph. Trained
spotters reported nickel size hail in Sunnyside and the storm has
since intensified.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Sunnyside and East Carbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3964 11001 3957 11004 3954 11003 3953 11005
3950 11002 3947 11002 3947 11042 3963 11042
3968 10999 3967 10998
TIME...MOT...LOC 1240Z 263DEG 33KT 3954 11031
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
CRK2 follow-up statements
154
WWUS55 KSLC 011254
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
654 AM MDT Sat Oct 1 2022
UTC007-011315-
/O.CON.KSLC.SV.W.0082.000000T0000Z-221001T1315Z/
Carbon UT-
654 AM MDT Sat Oct 1 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM MDT
FOR SOUTHEASTERN CARBON COUNTY...
At 654 AM MDT, a severe thunderstorm was located 12 miles east of
Sunnyside, or 34 miles east of Price, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
southeastern Carbon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3964 11001 3957 11004 3954 11003 3953 11005
3950 11002 3947 11002 3947 11030 3964 11022
3968 10999 3967 10998
TIME...MOT...LOC 1254Z 270DEG 32KT 3953 11017
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
CRK643
WWUS55 KSLC 011311
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
711 AM MDT Sat Oct 1 2022
UTC007-011321-
/O.EXP.KSLC.SV.W.0082.000000T0000Z-221001T1315Z/
Carbon UT-
711 AM MDT Sat Oct 1 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARBON COUNTY
WILL EXPIRE AT 715 AM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3964 11001 3957 11004 3954 11003 3953 11005
3950 11002 3947 11002 3947 11030 3964 11022
3968 10999 3967 10998
TIME...MOT...LOC 1311Z 263DEG 33KT 3955 10998
$$
CRKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 4:06 AM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Oct 1, 4:06 AM MDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 406 AM MDT Sat Oct 1 2022 .SYNOPSIS...Unsettled weather will continue across portions of southern and eastern Utah through the weekend. Upper level ridging will build into the region early next week and persist through much of the remainder of the week. && .SHORT TERM (Through 12Z Monday)...Morning upper air and satellite analysis indicates a ~570 dam upper level low is located near the Bear Lake area. A shortwave trough is noted in water vapor imagery rotating around this circulation associated with a ~80kt speed max. Enhanced lift associated with this shortwave trough is already aiding in the development of nocturnal convection across portions of northern and central Utah. Mesoanalysis indicates a diffuse boundary located across southern Utah. As far as the forecast through early afternoon, CAMs continue to indicate convection will further develop across portions of northern and eastern Utah, primarily east of the Wasatch Front. Notably, this convection is expected to develop near several of the northern Utah burn scars including Bear, Trail Mountain, Pole Creek and East Fork. Will monitor rates as this convection is well forced and moisture remains somewhat elevated. Surface dewpoints in these areas range from the 30s to the 40s...keeping in mind that temperatures are running more like typical October values in these locations. Attention will then turn to the eastern portion of the aforementioned boundary across southern Utah. HREF ensemble mean SBCAPE ranges from around 750-1000 J/kg across eastern Kane, eastern Garfield, Wayne and southern Emery Counties by early afternoon. This combined with steep lapse rates and deep layer shear at or above 30kts should be sufficient for the development of strong convection across the previously mentioned area. The Storm Prediction Center has outlined this area with a marginal risk for severe thunderstorms and concur with this assessment. Even with somewhat lower PWATs across southeastern Utah, the threat of organized convection would also represent an increased risk for flash flooding particularly from Capitol Reef to the San Rafael Swell area over to Canyonlands. CAMs support this conclusion as well, with discrete, strong convection developing in this area by 19-20Z. Added a few "probable" areas of flash flooding to Capitol Reef, San Rafael Swell and Canyonlands to account for this with the morning package. Model trends have shifted to show widespread convection across southern and eastern Utah Sunday afternoon and evening as yet another shortwave trough rotates around the parent trough and provides more than sufficient lift for convection across much of southern and eastern Utah. HREF ensemble mean SBCAPE near 1000-1250 J/kg combined with at or above 20kts of deep layer shear should allow for another round of convection, starting perhaps in the morning hours. Storm motions will support movement toward the east to southeast, which is most conducive to flash flooding for locations in the Escalante/Grand Staircase National Monument, Glen Canyon National Recreation Area, portions of Capitol Reef and the Swell and depending on storm morphology, Zion National Park. Most of these areas will continue to see surface dewpoints near 45-50F, which will support heavy rainfall reaching the surface. .LONG TERM (After 12Z Monday)...One last round of convective activity is expected for southern and potentially central Utah on Monday as the last shortwave of the series rotates through its parent longwave trough that has been parked over the region for some time. Some disagreement exists in the modeling suite at this time, with the NAM12 and ECMWF holding on to the development of a pronounced lee trough while the GFS and majority of ensemble members from each system lack this feature. This lee trough has trended further west into Nevada with today's forecast cycles, and at this time does not appear to be of major concern given its positioning. While some degree of upper-level divergence will be present on the tail end of the departing longwave trough and jet max west of its axis, most of the forcing will come from mid-level cooling and surface heating destabilizing the atmosphere, especially in the presence of a moist low-level atmosphere left behind from the prior days' precipitation. That said, the extent and intensity of the precipitation will likely be limited, especially likely to trigger off the high terrain, and may struggle to move off with any vigor. Therefore, mostly mountain showers and a few isolated thunderstorms are expected, and thus the flash flood potential at this time is very low. In a look at this morning's cluster analysis of the ensemble membership, worth noting that confidence does not always increase as lead time shortens. While the mean solution still represents a high- amplitude ridge, each cluster shows some degree of the ridge buckling at some point mid to late week, allowing for perhaps a weak and progressive shortwave trough to barrel through. None of the membership suggest any trough passage will be all that potent, but it does reduce confidence in reaching temps well above seasonal normals for more than just a day or two as the ridge crests. Additionally, this is evident in the NBM PoP and WPC QPF grids Thursday-Saturday as precip chances have crept up from their previously bone dry outlook yesterday. && .AVIATION...KSLC...VFR conditions expected through the valid TAF period with periods of showers throughout the day. While some showers or thunderstorms could produce gusty winds, these are largely expected to be weak, topping out in the mid 20 knots. Northerly flow is expected to hold on until a later-than-usual transition back to light southeasterly drainage flows Saturday night. .REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms are expected today for central and southern Utah, especially east of I- 15. Terminals west of I-15 could see some gusty winds as a result of passing showers, though are likely far enough west to be out of the main threat area. Expecting VFR conditions overall with cloud decks around 8-10kft building in for central and eastern portions of the forecast area, and high clouds elsewhere. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Wessler For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Oct 1, 4:37 AM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
437 AM MDT Sat Oct 1 2022
UTZ113-120-121-011115-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-Castle Country UT-
437 AM MDT Sat Oct 1 2022
...A strong thunderstorm will impact portions of northeastern
Emery...eastern Carbon and southeastern Duchesne Counties through 515
AM MDT...
At 436 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Wellington, or 14 miles southeast of Price, moving
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunnyside and East Carbon.
This includes US Route 6 between mile markers 250 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3972 10995 3974 10999 3967 10998 3964 11001
3954 11003 3953 11005 3949 11002 3931 11067
3948 11076 3985 11030 3986 10996 3981 10997
3980 10993 3975 10993
TIME...MOT...LOC 1036Z 246DEG 34KT 3943 11063
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CRKSpecial weather statement, Oct 1, 6:08 AM MDT, 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
608 AM MDT Sat Oct 1 2022
UTZ113-120-121-011300-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-Castle Country UT-
608 AM MDT Sat Oct 1 2022
...A strong thunderstorm will impact portions of northeastern
Emery...eastern Carbon and southern Duchesne Counties through 700 AM
MDT...
At 608 AM MDT, Doppler radar was tracking a strong thunderstorm over
Wellington, or 7 miles southeast of Price, moving east at 40 mph.
Additional strong thunderstorms are located to the east of the main
storm.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wellington, Sunnyside and East Carbon.
This includes US Route 6 between mile markers 246 and 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3943 11077 3973 11075 3983 11008 3954 11003
3953 11005 3950 11002 3947 11001 3945 11003
TIME...MOT...LOC 1208Z 263DEG 33KT 3954 11069
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 6:00 PM MDT | Special Weather Statement | SLC | Iron | 30 min |
| Sep 30, 6:30 PM MDT | Special Weather Statement | SLC | 30 min | |
| Sep 30, 6:59 PM MDT | Special Weather Statement | SLC | 31 min | |
| Oct 1, 4:37 AM MDT | Special Weather Statement | SLC | Carbon | 38 min |
| Oct 1, 4:51 AM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 24 min |
| Oct 1, 5:12 AM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 21 min |
| Oct 1, 6:08 AM MDT | Special Weather Statement | SLC | Carbon | 52 min |
| Oct 1, 2:36 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Oct 1, 2:51 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Oct 1, 3:02 PM MDT | Special Weather Statement | SLC | Garfield | 43 min |
| Oct 1, 4:09 PM MDT | Special Weather Statement | SLC | Wayne | 36 min |
| Oct 1, 4:11 PM MDT | Special Weather Statement | SLC | Garfield | 34 min |
| Oct 1, 4:15 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Oct 1, 4:21 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 24 min |
| Oct 1, 4:23 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 37 min |
| Oct 1, 4:46 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 14 min |
| Oct 1, 4:55 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
| Oct 1, 4:57 PM MDT | Special Weather Statement | SLC | Wayne | 33 min |
| Oct 1, 5:01 PM MDT | Special Weather Statement | SLC | Garfield | 29 min |
| Oct 1, 5:12 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 33 min |
| Oct 1, 5:44 PM MDT | Severe Thunderstorm Warning | SLC | Garfield | 31 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.